Alert archive / Montana / Wind Chill Warnings in 2018

Wind Chill Warning 2, NWS Glasgow, MT

February 9, 201810 counties in Montana

NWS Glasgow, MT issued this wind chill warning at Feb 9, 2018, 1:31 PM MST for 10 counties in Montana. It took effect at Feb 9, 2018, 6:31 PM MST. It was in force for 16 hr. 19 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 9, 2018, 1:31 PM MST (20:31 UTC)
In effect from
Feb 9, 2018, 6:31 PM MST
Expired
Feb 10, 2018, 11:00 AM MST
In force
16 hr
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Dawson County, MT, Garfield County, MT, McCone County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Roosevelt County, MT, Valley County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 85 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 9, 8:53 PM MSTEXTR WIND CHILL -401 Nne Glasgow, MTMEASURED AT THE GLASGOW KGGW ASOS.
Feb 10, 12:13 AM MSTEXTR WIND CHILL -422 Ene Poplar, MTMESONET STATION KPO1, 2 ENE POPLAR.
Feb 10, 2:01 AM MSTEXTR WIND CHILL -41Bredette 8wsw, MTMESONET STATION MTMCD, BREDETTE 8WSW.
Feb 10, 2:18 AM MSTEXTR WIND CHILL -41Poplar Raws, MTMESONET STATION POPM8, POPLAR RAWS.
Feb 10, 3:35 AM MSTEXTR WIND CHILL -56Whitewater (School), MTMESONET STATION WHTPH, WHITEWATER (SCHOOL).
Feb 10, 3:46 AM MSTEXTR WIND CHILL -40Frazer, MTMESONET STATION D9390, FRAZER.
Feb 10, 3:48 AM MSTEXTR WIND CHILL -52Jordan Airport, MTASOS STATION JDN, JORDAN AIRPORT.
Feb 10, 4:00 AM MSTEXTR WIND CHILL -52Jordan, MT
Feb 10, 4:56 AM MSTEXTR WIND CHILL -40Sidney, MTMEASURED AT THE SIDNEY AWOS.
Feb 10, 5:48 AM MSTEXTR WIND CHILL -49Saco 1e, MTMESONET STATION MTSCO, SACO 1E.
Feb 10, 5:52 AM MSTEXTR WIND CHILL -49Saco, MTMESONET STATION SCHM8, SACO.
Feb 10, 6:15 AM MSTEXTR WIND CHILL -58Malta, MT
Feb 10, 6:15 AM MSTEXTR WIND CHILL -43Glendive, MT
Feb 10, 6:38 AM MSTEXTR WIND CHILL -41Circle, MTMESONET STATION COWM8, CIRCLE.
Feb 10, 6:38 AM MSTEXTR WIND CHILL -41Vida 9s/Cow Creek, MTMESONET STATION MTCOW, VIDA 9S/COW CREEK.
Feb 10, 6:44 AM MSTEXTR WIND CHILL -43Thoeny 1wsw/Bluff Creek, MTMESONET STATION BLUM8, THOENY 1WSW/BLUFF CREEK.
Feb 10, 7:30 AM MSTEXTR WIND CHILL -40Mosby, MTMESONET STATION MSBM8, MOSBY.
Feb 10, 7:45 AM MSTEXTR WIND CHILL -44Glendive 6sw, MTMESONET STATION D8632, GLENDIVE 6SW.
Feb 10, 7:53 AM MSTEXTR WIND CHILL -42Wolf Point Airport, MTASOS STATION OLF, WOLF POINT AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2018-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2018-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WWUS45 KGGW 092031
WSWGGW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Glasgow MT
131 PM MST Fri Feb 9 2018


MTZ016-059-061-101200-
/O.UPG.KGGW.WC.Y.0009.000000T0000Z-180210T1800Z/
/O.NEW.KGGW.WC.W.0002.180210T0700Z-180210T1700Z/
Central and Southeast Phillips-Northern Phillips-Northern Valley-
Including the cities of Malta, Whitewater, and Opheim
131 PM MST Fri Feb 9 2018

...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
MST SATURDAY...

* WHAT...Dangerously cold wind chills expected. The dangerously 
  cold wind chills will cause frostbite in as little as 10 
  minutes to exposed skin. Expect wind chills to range from 30 
  below zero to 45 below zero.

* WHERE...Central and Southeast Phillips, Northern Phillips and 
  Northern Valley Counties.

* WHEN...From midnight tonight to 10 AM MST Saturday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

$$

MTZ017>027-060-062-101200-
/O.CON.KGGW.WC.Y.0009.000000T0000Z-180210T1800Z/
Central and Southern Valley-Daniels-Sheridan-Western Roosevelt-
Petroleum-Garfield-McCone-Richland-Dawson-Prairie-Wibaux-
Southwest Phillips-Eastern Roosevelt-
Including the cities of Glasgow, Fort Peck, Hinsdale, Frazer, 
Scobey, Plentywood, Medicine Lake, Wolf Point, Poplar, Winnett, 
Jordan, Circle, Sidney, Fairview, Glendive, Richey, Terry, 
Wibaux, Zortman, and Culbertson
131 PM MST Fri Feb 9 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST
SATURDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 40 
  below zero.

* WHERE...Portions of northeast Montana.

* WHEN...Until 11 AM MST Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
3 follow-up statements
775 
WWUS45 KGGW 100131 AAA
WSWGGW

URGENT - WINTER WEATHER MESSAGE...UPDATED
National Weather Service Glasgow MT
631 PM MST Fri Feb 9 2018

MTZ017-018-020-022>027-062-101700-
/O.UPG.KGGW.WC.Y.0009.000000T0000Z-180210T1800Z/
/O.EXB.KGGW.WC.W.0002.180210T0131Z-180210T1700Z/
Central and Southern Valley-Daniels-Western Roosevelt-Garfield-
McCone-Richland-Dawson-Prairie-Wibaux-Eastern Roosevelt-
Including the cities of Glasgow, Fort Peck, Hinsdale, Frazer, 
Scobey, Wolf Point, Poplar, Jordan, Circle, Sidney, Fairview, 
Glendive, Richey, Terry, Wibaux, and Culbertson
631 PM MST Fri Feb 9 2018

...WIND CHILL WARNING IN EFFECT UNTIL 10 AM MST SATURDAY...

* WHAT...Dangerously cold wind chills expected. The dangerously 
  cold wind chills will cause frostbite in as little as 10 
  minutes to exposed skin. Expect wind chills to range from 20 
  below zero to 45 below zero.

* WHERE...Portions of northeast Montana.

* WHEN...Until 10 AM MST Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

$$

MTZ016-059-061-101700-
/O.EXT.KGGW.WC.W.0002.180210T0131Z-180210T1700Z/
Central and Southeast Phillips-Northern Phillips-Northern Valley-
Including the cities of Malta, Saco, Whitewater, and Opheim
631 PM MST Fri Feb 9 2018

...WIND CHILL WARNING NOW IN EFFECT UNTIL 10 AM MST SATURDAY...

* WHAT...Dangerously cold wind chills expected. The dangerously 
  cold wind chills will cause frostbite in as little as 10 
  minutes to exposed skin. Expect wind chills to range from 25 
  below zero to 50 below zero.

* WHERE...Central and Southeast Phillips, Northern Phillips and 
  Northern Valley Counties.

* WHEN...Until 10 AM MST Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

$$

MTZ019-021-060-101700-
/O.CON.KGGW.WC.Y.0009.000000T0000Z-180210T1800Z/
Sheridan-Petroleum-Southwest Phillips-
Including the cities of Plentywood, Medicine Lake, Winnett, 
and Zortman
631 PM MST Fri Feb 9 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST
SATURDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 35 
  below zero.

* WHERE...Sheridan, Petroleum and Southwest Phillips Counties.

* WHEN...Until 11 AM MST Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
409 
WWUS45 KGGW 101042
WSWGGW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Glasgow MT
342 AM MST Sat Feb 10 2018


MTZ016>018-020-022>027-059-061-062-101800-
/O.EXT.KGGW.WC.W.0002.000000T0000Z-180210T1800Z/
Central and Southeast Phillips-Central and Southern Valley-
Daniels-Western Roosevelt-Garfield-McCone-Richland-Dawson-Prairie-
Wibaux-Northern Phillips-Northern Valley-Eastern Roosevelt-
Including the cities of Malta, Saco, Glasgow, Fort Peck, 
Hinsdale, Frazer, Scobey, Wolf Point, Poplar, Jordan, Circle, 
Sidney, Fairview, Glendive, Richey, Terry, Wibaux, Whitewater, 
Opheim, and Culbertson
342 AM MST Sat Feb 10 2018

...WIND CHILL WARNING NOW IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* WHAT...Dangerously cold wind chills expected. The dangerously
  cold wind chills will cause frostbite in as little as 10 minutes
  to exposed skin. Expect wind chills to range from 35 below zero
  to 55 below zero.

* WHERE...Portions of northeast Montana.

* WHEN...Until 11 AM MST this morning.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

$$

MTZ019-021-060-101800-
/O.CON.KGGW.WC.Y.0009.000000T0000Z-180210T1800Z/
Sheridan-Petroleum-Southwest Phillips-
Including the cities of Plentywood, Medicine Lake, Winnett, 
and Zortman
342 AM MST Sat Feb 10 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 20 below zero to 40 
  below zero.

* WHERE...Sheridan, Petroleum and Southwest Phillips Counties.

* WHEN...Until 11 AM MST this morning.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
528 
WWUS45 KGGW 101752
WSWGGW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Glasgow MT
1052 AM MST Sat Feb 10 2018

...Minor Wind Chill Issues Tonight...

MTZ017-018-020-025>027-061-062-111000-
/O.EXP.KGGW.WC.W.0002.000000T0000Z-180210T1800Z/
/O.NEW.KGGW.WC.Y.0010.180211T0100Z-180211T1100Z/
Central and Southern Valley-Daniels-Western Roosevelt-Dawson-
Prairie-Wibaux-Northern Valley-Eastern Roosevelt-
Including the cities of Glasgow, Fort Peck, Hinsdale, Frazer, 
Scobey, Wolf Point, Poplar, Glendive, Richey, Terry, Wibaux, 
Opheim, and Culbertson
1052 AM MST Sat Feb 10 2018

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM
MST SUNDAY...
...WIND CHILL WARNING WILL EXPIRE AT 11 AM MST THIS MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 25 
  below zero.

* WHERE...Portions of northeast Montana.

* WHEN...For the Wind Chill Warning, at 11 AM MST this morning. 
  For the Wind Chill Advisory, from 6 PM this evening to 4 AM 
  MST Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

MTZ016-022>024-059-101900-
/O.EXP.KGGW.WC.W.0002.000000T0000Z-180210T1800Z/
Central and Southeast Phillips-Garfield-McCone-Richland-
Northern Phillips-
Including the cities of Malta, Saco, Jordan, Circle, Sidney, 
Fairview, and Whitewater
1052 AM MST Sat Feb 10 2018

...WIND CHILL WARNING WILL EXPIRE AT 11 AM MST THIS MORNING...

Temperatures have warmed slightly with the light winds making for
wind chills to be not as cold. This wind chill warning will be 
allowed to expire.

Keep in mind that wind chills through 1pm may cause frost bite 
within 30 minutes. 

$$

MTZ019-111000-
/O.EXP.KGGW.WC.Y.0009.000000T0000Z-180210T1800Z/
/O.NEW.KGGW.WC.Y.0010.180211T0100Z-180211T1100Z/
Sheridan-
Including the cities of Plentywood and Medicine Lake
1052 AM MST Sat Feb 10 2018

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM
MST SUNDAY...
...WIND CHILL ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 25 
  below zero.

* WHERE...Sheridan County.

* WHEN...For the Wind Chill Advisory, at 11 AM MST this morning. 
  For the Wind Chill Advisory, from 6 PM this evening to 4 AM 
  MST Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

MTZ021-060-101900-
/O.EXP.KGGW.WC.Y.0009.000000T0000Z-180210T1800Z/
Petroleum-Southwest Phillips-
Including the cities of Winnett and Zortman
1052 AM MST Sat Feb 10 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING...

Warming temperatures and light winds have made for non-hazardous
wind chills. Therefore, this wind chill advisory will be allowed
to expire.

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this wind chill warning went out at Feb 9, 9:18 AM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Feb 9, 9:18 AM MST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
918 AM MST Fri Feb 9 2018

.DISCUSSION...

Not too many changes to going forecast. Will leave Wind Chill
Advisory going. Wind chills, despite light winds, may be close to
-40 tonight in some areas. TFJ

Previous Discussion...
Some light snow may linger over the southwest part of the forecast
area this morning. Otherwise, the winter storm that brought heavy
snow to parts of the region will move to the southeast this
morning. Will cancel all Winter Storm Warnings and Winter Weather
Advisories with forecast package.

Arctic high pressure will move through Northeast Montana today
with bitter cold temperatures and clearing skies. Wind chills will
be cold enough in most areas to warrant a Wind Chill Advisory.
Will issue one for the entire region. With the cold air mass
in place today, temperatures will struggle to reach near zero for
a high. Northwest winds will increase some by afternoon which will
keep wind chills near -20 all day in some areas.

High pressure will remain over the area tonight with mostly clear
skies. With fresh snow cover in most areas, look for good
radiational cooling and bitter cold temperatures. Wind chills may
reach warning criteria of -40 in some areas tonight. Will keep the
headline as a wind chill advisory for now into Saturday morning.

High pressure moves to the east on Saturday and a weak shortwave
moves through on NW flow aloft. This will bring slightly warmer
temperatures along with some clouds. Those cloud will keep
Saturday Night warmer with lows near zero.

A cold front is expected on Sunday with limited moisture. However,
some moisture overruns this front which will be over Central
Montana on Monday. This will bring a chance of snow to the
region. Somewhat colder temperatures are expected Monday Night
before the front moves to the east as a warm front on Tuesday as
flow aloft turns more WNW.

A shortwave trough and cold front will bring chances for snow
Wednesday and Wednesday Night. Temperatures will be somewhat
colder Thursday as flow aloft turns back to the NW. A shortwave
ridge in the NW flow aloft will bring mainly dry weather on
Friday. Forrester

&&

.AVIATION...
FLIGHT CAT: VFR most of the time.

SYNOPSIS: Arctic air has worked its way into Northeast Montana
this morning. Low clouds just north of KOLF and KGGW should
quickly disipate this morning. Very cold tonight! -40 possible.

WIND: variable winds less 10 knots this morning become northwest
at 5 to 15 knots this afternoon. West winds 5 to 10 knots are
expected tonight.

TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until 11 AM MST Saturday for Central and
Southeast Phillips...Central and Southern Valley...Daniels...
Dawson...Eastern Roosevelt...Garfield...McCone...Northern
Phillips...Northern Valley...Petroleum...Prairie...Richland...
Sheridan...Southwest Phillips...Western Roosevelt...Wibaux.

&&

weather.gov/glasgow

In the hours before

Local storm report, Feb 9, 8:58 AM MST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
858 AM MST FRI FEB 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             ZORTMAN                 47.92N 108.53W
02/09/2018  M10.0 INCH       PHILLIPS           MT   CO-OP OBSERVER

            TWO DAY TOTAL

0700 AM     SNOW             17 WSW GLENDIVE         47.01N 105.05W
02/09/2018  M5.0 INCH        DAWSON             MT   COCORAHS

0700 AM     SNOW             2 W GLENDIVE            47.11N 104.75W
02/09/2018  M4.5 INCH        DAWSON             MT   COCORAHS

&&

BB

Nearby

Wind Chill Warnings in Montana, 2018Every wind chill warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.